Read: The $1 tool that might curb the overdose epidemic
By examining the National Poison Data System, which collects reports of poisonings around the United States, Kimberly Reynolds, a researcher at the University of Pittsburgh, and her co-authors recently found that people are increasingly using both gabapentin and baclofen to either get high or attempt suicide. From 2013 to 2017, people tried to commit suicide using gabapentin nearly 42,000 times, and thousands more abused or misused the substance. In most cases—nearly 70 percent—the poisoned individuals took a combination of gabapentin and other drugs. Meanwhile, the majority of the poison cases involving baclofen were suicide attempts. “It’s rare, but overdose from large quantities of gabapentin or baclofen can be fatal,” Reynolds told me via email.
In isolation, gabapentin isn’t necessarily dangerous. Many chronic-pain patients rely on it to maintain functionality. But when used in high doses, or in combination with opioids or benzodiazepines, it can be risky. “People who take high-dose gabapentin for months or years on end often do develop tolerance”—that is, the need to take more and more of the drug to achieve the same effect, says Arthur Robin Williams, an assistant professor at Columbia University who was not involved in Reynolds’s study. When patients stop taking these drugs abruptly, they can experience withdrawal symptoms. They often start taking them again in order to feel “better,” when in reality their improved feeling is simply the withdrawal symptoms abating.
Reynolds’s study and others suggest that doctors’ long struggle to find a safe, reliable treatment for chronic pain is far from over. Just as opioids were used to get recreationally high and potentially cause overdose, it appears that their replacements sometimes are as well. In fact, Reynolds and her co-authors write that people often take gabapentin and baclofen in combination with benzodiazepines, such as Xanax, or with opioids, in order to increase their intoxicating effect.
Gabapentin is often prescribed in combination with opioids, in order to enhance their pain-relieving potential, and this combo can be especially dangerous. Gabapentin is sedating, and it increases the risk of overdose death by compounding opioids’ sedating effect. In a 2017 study, David Juurlink, a scientist at the Sunnybrook Research Institute, in Toronto, and his co-authors found that among patients who take prescription opioids, those who die of overdose are more likely to have also been prescribed gabapentin or a version of it, pregabalin, than those who don’t die.
Reynolds and others say patients who are prescribed drugs like gabapentin and baclofen should be screened for substance-abuse disorders, mood disorders, and suicidal ideation. And patients who are taking gabapentin should avoid mixing it with other drugs, especially depressants such as alcohol and opioids. Some states have started treating gabapentin as a serious drug, rather than the chronic-pain equivalent of gummy vitamins. Kentucky, Tennessee, and Michigan have reclassified gabapentin as a Schedule 5 controlled substance. Several other states have mandated the reporting of gabapentin prescriptions to prescription-drug-monitoring databases. (Baclofen, however, remains unscheduled.)